Georgia, 2014

Hail and Damaging Wind in Georgia, May 25, 2014

May 25, 2014 · NWS CHS · 9 events in 4 counties and zones

Scattered to occasionally numerous showers and thunderstorms developed in the afternoon hours across southeast Georgia in the vicinity of a lingering cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered to occasionally numerous showers and thunderstorms developed in the afternoon hours across southeast Georgia in the vicinity of a lingering cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 25, 1:16 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, May 25, 1:16 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
216 PM EDT SUN MAY 25 2014

.SYNOPSIS...
HIGH PRESSURE WILL SHIFT INTO THE WESTERN ATLANTIC TODAY AND WILL
REMAIN IN PLACE THROUGH THE MIDDLE OF THE WEEK. A WEAK BACKDOOR
COLD FRONT IS EXPECTED TO MOVE INTO THE AREA LATE WEDNESDAY AND
THURSDAY. THIS FRONT WILL LIKELY BECOME STATIONARY OVER THE REGION
THROUGH THE END OF THE WEEK BEFORE DISSIPATING.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE PATTERN HAS CHANGED SIGNIFICANTLY COMPARED TO 24 HRS PRIOR.
THE UPPER LEVEL RIDGE HAS SLID WEST AND BEEN DAMPENED BY INCOMING
SHORTWAVE ENERGY FROM THE NORTHWEST. A FAIRLY JUICY LOW-LEVEL
AIRMASS LAST NIGHT COMBINED WITH A WEAK VORT MAX DROPPING OUT OF
THE APPALACHIANS TRIGGERED ISOLATED SHOWERS AND TSTMS IN SOUTHEAST
SC. THE RESIDUAL STRATO/ALTOCU ASSOCIATED WITH THIS DISTURBANCE CAN
STILL BE SEEN ON VISIBLE SATELLITE THIS MORNING...EXTENDING FROM
GREENWOOD SOUTHEAST THROUGH ORANGEBURG AND OFF THE CHARLESTON
COAST. THE 12Z NAM SHOWS A STRING OF VORT MAXIMA CONTINUING TO
DROP SOUTHEAST THROUGH SOUTHERN SC THROUGH SUNSET.

THE TRICKY PART OF TODAY/S FORECAST IS PINNING DOWN SHOWER AND
TSTM COVERAGE. ALTHOUGH THE BEST UPPER LEVEL ENERGY IS EXPECTED
ACROSS SOUTHERN SC...BY FAR THE BEST THERMODYNAMIC ENVIRONMENT
WILL BE ACROSS INTERIOR SOUTHEAST GA. SURFACE DEWPOINTS IN THE
UPPER 60S TO LOWER 70S AS ONE MOVES SOUTHWEST RESULT IN CAPES
EXCEEDING 2500 J/KG THIS AFTERNOON. HOWEVER IN SOUTHERN SC THE
DEWPOINTS ARE ALREADY MIXING INTO THE LOWER 60S DUE TO QUITE A BIT
OF DRY AIR JUST OFF THE SURFACE. THE 00Z NSSL WRF MODEL SEEMS TO
BE THE MOST REALISTIC WITH THE AFTERNOON CONVECTIVE TREND. ONCE
THE LOW/MID 80S CONVECTIVE TEMPS ARE REACHED ACROSS INTERIOR SC...
ACTIVITY WILL LIKELY IGNITE AHEAD OF SHORTWAVE ENERGY. THEN
ACTIVITY WILL EXPAND TO THE SOUTH AND SOUTHWEST INTO THE
INSTABILITY AXIS...WITH THE GREATEST MID TO LATE AFTERNOON
COVERAGE ACROSS SOUTHEAST GA. A MODEL SOUNDING AT WAYCROSS GA
SHOWS A HIGHLY UNSTABLE AIRMASS LATER THIS AFTERNOON WITH SEVERAL
CONVECTIVE INDICES SUPPORTING ISOLATED SEVERE TSTMS. WE WILL
MAINTAIN THE CURRENT WORDING IN THE HAZARDOUS WEATHER OUTLOOK FOR
POTENTIAL SEVERE TSTMS THIS AFTERNOON.

POPS TODAY RANGE FROM CHANCE INLAND AND SOUTH TO ANTICIPATED DRY
WEATHER ALONG THE CHARLESTON COUNTY COAST AND BEACHES. HIGH TEMPS
IN THE MID TO UPPER 80S MOST AREAS.

TONIGHT...CONVECTIVE RAINS WELL INLAND SHOULD DISSIPATE BY MID
EVENING WITH AREAS OF LAYERED CLOUDS LINGERING. A SHORT WAVE
MOVING THROUGH SOUTH CAROLINA OVERNIGHT COULD GENERATE SPOTTY
NOCTURNAL CONVECTION...PERHAPS DRIFTING INTO OUR FORECAST AREA
AT SOME POINT...FOR NOW WE MAINTAIN SILENT POPS AS BOTH TIMING
AND COVERAGE QUITE UNCERTAIN ON BOTH 00Z AND 06Z MODELS RUNS.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
FOR MONDAY...A MID AND UPPER LEVEL RIDGE WILL SETTLE IN FROM THE
WEST WHILE HIGH PRESSURE AT THE SURFACE REMAINS OVER THE ATLANTIC.
GENERALLY SOUTH-SOUTHEAST LOW LEVEL FLOW WITH SUFFICIENT DEEP LAYER
MOISTURE AND INSTABILITY IS EXPECTED TO LEAD TO SCATTERED MAINLY
AFTERNOON SHOWERS AND THUNDERSTORMS...ESPECIALLY INLAND. HIGH
TEMPERATURES IN THE MID TO UPPER 80S. CONVECTION WILL DIE DOWN
MONDAY NIGHT WITH LOWS IN THE 60S.

TUESDAY...THE MID AND UPPER LEVEL RIDGE BEGINS TO BREAK DOWN
SOME...BUT THE RIDGE OF HIGH PRESSURE CONTINUES OVER THE ATLANTIC
WATERS. MODELS INDICATING A BETTER DEFINED INLAND LEE TROUGH OF LOW
PRESSURE. THIS TROUGH...ALONG WITH SUFFICIENT MOISTURE AND
INSTABILITY WILL ONCE AGAIN RESULT IN SCATTERED MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS. THE LOW LEVEL FLOW VEERS TO MORE
SOUTHWEST...WHICH WILL HELP TO KEEP CONVECTION CLOSER TO THE COAST.
MAX TEMPS AGAIN THE UPPER 80S TO NEAR 90. BY TUESDAY NIGHT...
CONVECTION IS EXPECTED TO DIMINISH DURING THE EVENING...WITH LOWS IN
THE UPPER 60S TO AROUND 70.

WEDNESDAY...THE MID/UPPER LEVEL RIDGE CONTINUES TO WEAKEN/FLATTEN.
THE LOW LEVEL FLOW VEERS A LITTLE MORE TO WEST-SOUTHWEST WITH
A LATE AFTERNOON SEA BREEZE PINNED CLOSER TO THE COAST. HAVE KEPT
LOW END CHANCE/SCATTERED CONVECTION IN THE FORECAST OVER THE LAND
AREAS. DESPITE A WEAKENING MID/UPPER LEVEL RIDGE...LOW LEVEL
WEST-SOUTHWEST FLOW WILL CREATE A SLIGHT DOWNSLOPE
COMPONENT...HELPING TO HEAT MAXES UP TO AROUND 90 TO LOWER 90S MOST
AREAS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
THE LARGE SCALE PATTERN WILL FEATURE A DEEP LAYER RIDGE OVER THE
CENTRAL U.S. AND A TROUGH OVER THE NORTHEAST/NEW ENGLAND REGION
THROUGH FRIDAY. A WEAK BACK DOOR COLD FRONT IS SHOWN BY THE GLOBAL
MODELS TO MOVE IN FROM THE NORTH LATER WEDNESDAY...SETTLING OVER THE
SOUTHERN AREA THURSDAY...THEN WASHING OUT BY LATE WEEK AND NEXT
WEEKEND. A DEEP LAYER RIDGE PUSHES INTO THE EAST AND SOUTHEAST U.S.
SATURDAY AND SUNDAY.

FEEL THE BEST CHANCES FOR PRECIP/CONVECTION WILL BE THURSDAY AS THE
BACKDOOR FRONT PUSHES SOUTHWARD. HAVE KEPT CHANCE POPS...BUT WOULD
NOT BE SURPRISED IF MODEL GUIDANCE TRENDS UPWARD WITH POPS FOR THIS
PERIOD. GIVEN MORE CLOUDS AND HIGHER PRECIP CHANCES...MAX TEMPS
GENERALLY IN THE MID TO UPPER 80S FOR THURSDAY. BY FRIDAY...MODELS
DIVERGE IN THE LOCATION OF THE DEEPEST MOISTURE. FOR NOW...KEEP LOW
END CHANCE POPS FOR THE ENTIRE LAND REGION...BUT IF THE GFS IS
CORRECT...THE HIGHER POPS MAY BE OVER THE SOUTHERN HALF OF THE AREA
CLOSER TO THE OLD BACKDOOR FRONT AND WITHIN HIGHER MOISTURE. FOR
SATURDAY AND SUNDAY...HAVE GONE WITH A DECREASING POP TREND AS THE
DEEP LAYER RIDGE BUILDS OVER THE REGION. THE LOW LEVEL FLOW VEERS
FROM NE ON THURSDAY AND FRIDAY TO EAST-SOUTHEAST BY SATURDAY AND
SUNDAY. HIGH TEMPS GENERALLY IN THE MID TO UPPER 80S AND LOWS IN THE
60S.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL GENERALLY PREVAIL THROUGH 18Z MONDAY. THE
PRIMARY CONCERN IS CONVECTION THIS AFTERNOON. AN UPPER DISTURBANCE
WILL DROP THROUGH SOUTHEAST SC THIS AFTERNOON THOUGH BETTER LOW
LEVEL INSTABILITY EXISTS IN SOUTHEAST GA. INCREASING CONVECTIVE
COVERAGE ANTICIPATED THROUGH MID TO LATE AFTERNOON. ALTHOUGH THE
BEST COVERAGE IS PROJECTED TO REMAIN INLAND FROM EITHER TERMINAL
IT CANNOT BE RULED OUT THAT SOMETHING MAKES IT DOWN TO THE
TERMINALS LATER. THEREFORE WE ADDED VCTS AT KSAV AND VCSH AT KCHS
FOR THE AFTERNOON AND EARLY EVENING HOURS.

ADDITIONAL UPPER LEVEL DISTURBANCES MOVE THROUGH OVERNIGHT WHICH
COULD SPUR AN ISOLATED SHOWER AT EITHER TERMINAL BUT COVERAGE WILL
BE TOO LOW TO JUSTIFY A MENTION.

.EXTENDED AVIATION OUTLOOK...
VFR CONDITIONS...EXCEPT FOR TEMPORARY FLIGHT RESTRICTIONS POSSIBLE
WITH MAINLY AFTERNOON/EARLY EVENING CONVECTION MONDAY THROUGH
FRIDAY.

&&

.MARINE...
ONSHORE FLOW THROUGH TONIGHT IS WEAK...LESS THAN 15 KT AND IN MANY
CASES LESS THAN 10 KT. FAIRLY UNIFORM SEAS 2-3 FT ON AVERAGE.

NOT EXPECTING HIGHLIGHTS OVER THE MARINE AREA THROUGH THE WORK WEEK.
HIGH PRESSURE WILL REMAIN OVER THE ATLANTIC WATERS THROUGH MID-WEEK.
A BACK DOOR COLD FRONT IS EXPECTED TO ENTER THE WATERS LATE
WEDNESDAY AND EARLY THURSDAY. THIS WILL SETUP HIGHER PRESSURE NORTH
OF THE REGION WITH NORTHEAST FLOW THURSDAY AND FRIDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...JRL
SHORT TERM...RFM
LONG TERM...RFM
AVIATION...JRL
MARINE...RFM
Hazardous weather outlook, May 25, 2:54 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
354 PM EDT SUN MAY 25 2014

SCZ043>045-049-050-052-262000-
INLAND COLLETON-DORCHESTER-INLAND BERKELEY-COASTAL COLLETON-
CHARLESTON-TIDAL BERKELEY-
354 PM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-051-262000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND JASPER-BEAUFORT-COASTAL JASPER-
354 PM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL
CONTINUE INTO THE EVENING. THERE IS THE POTENTIAL FOR A FEW OF THESE
THUNDERSTORMS TO BECOME STRONG TO SEVERE...POSSIBLY PRODUCING
DAMAGING WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST TO SOUTH INTO
A MORE UNSTABLE AIR MASS INLAND FROM THE SEA BREEZE. THE BEST
CHANCE FOR SEVERE THUNDERSTORMS WILL BE THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ330-350-352-354-374-262000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
354 PM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 25, 2:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
334 PM EDT SUN MAY 25 2014

GAZ137-138-252015-
INLAND LIBERTY-LONG-
334 PM EDT SUN MAY 25 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND LONG
COUNTIES THROUGH 415 PM EDT...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST
OF BEARDS CREEK TO FORT STEWART...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WILLIE...TRINITY...FORT STEWART...MIDCOAST REGL AIRPORT...BEARDS
CREEK...FLEMINGTON...HINESVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3188 8192 3189 8189 3192 8188 3195 8189
      3201 8183 3202 8181 3206 8174 3200 8160
      3197 8159 3197 8157 3196 8156 3196 8154
      3195 8152 3171 8146 3157 8166 3174 8191
TIME...MOT...LOC 1934Z 327DEG 8KT 3198 8182 3190 8163

The radar

The Charleston,SC radar (KCLX), 123 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Long

When
May 25, 3:00 PM EST to 3:01 PM EST
Where
Long County, 2.83 mi SSE of Donald
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.780, -81.840

A trained spotter reported nickel to quarter sized hail.

Thunderstorm Wind, Screven

When
May 25, 4:18 PM EST to 4:19 PM EST
Where
Screven County, 2.22 mi SE of Hilltonia
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
32.860, -81.620

Screven County dispatch reported numerous trees and power lines down along Highway 301 between Pine Grove Inn Road and Lawton Road. Some of the trees are blocking roads.

Hail, Screven

When
May 25, 4:35 PM EST to 4:36 PM EST
Where
Screven County, 1.35 mi WNW of Sylvania
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.760, -81.650

A spotter reported dime to quarter sized hail off of Buttermilk Road and Highway 301.

Hail, Screven

When
May 25, 4:39 PM EST to 4:40 PM EST
Where
Screven County, 0.58 mi W of Sylvania
Measured
1 in hail
Reported by
County Official
Coordinates
32.750, -81.640

Quarter sized hail fell at the Screven County dispatch building.

Hail, Jenkins

When
May 25, 4:43 PM EST to 4:44 PM EST
Where
Jenkins County, 1.16 mi W of Millen
Measured
1 in hail
Reported by
County Official
Coordinates
32.800, -81.950

Quarter sized hail fell at the Jenkins County dispatch building.

Hail, Screven

When
May 25, 4:46 PM EST to 4:47 PM EST
Where
Screven County, 0.9 mi NW of Woodcliff
Measured
1 in hail
Reported by
Public
Coordinates
32.740, -81.760

The public reports quarter sized hail and gusty winds in the Woodcliff area.

Hail, Bulloch

When
May 25, 5:11 PM EST to 5:18 PM EST
Where
Bulloch County, 1.38 mi N of Hopeulikit
Measured
1 in hail
Reported by
Public
Coordinates
32.540, -81.850

The public reported hail up to the size of quarters that last for 7 minutes.

Hail, Bulloch

When
May 25, 5:17 PM EST to 5:18 PM EST
Where
Bulloch County, 0.69 mi N of Portal
Measured
1 in hail
Reported by
Public
Coordinates
32.540, -81.930

Hail, Bulloch

When
May 25, 5:23 PM EST to 5:24 PM EST
Where
Bulloch County, 3.87 mi NNE of Bland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.580, -81.890

A trained spotter reported pea to half dollar sized hail on Rock Ford Road near Highway 25.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518656, 518664, 518657, 518658, 518659, 518660, 518661, 518662, 518663.